[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.98.97. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 26, 1979

Cyanide Poisoning From Apricot Seeds

Author Affiliations

University of Connecticut Health Center Farmington

JAMA. 1979;241(4):359. doi:10.1001/jama.1979.03290300013008
Abstract

To the Editor.—  Laetrile (amygdalin), found in the kernels of apricot seeds and other fruits, has recently been legalized in several states for the treatment of cancer. Amygdalin is a cyanogenic glycoside that on hydrolysis yields hydrogen cyanide. Although supporters of laetrile as a cancer remedy maintain it has no toxicity, several reports document its toxic effects (238:482, 1977; 238:1361, 1977; 239:1532,1978). We report yet another case of cyanide poisoning from the ingestion of apricot seeds.

Report of a Case.—  On June 8, 1978, a 49-year-old woman with nodular lymphoma diagnosed six years earlier ate 20 to 40 apricot pits, which she had purchased in a local health food store. The patient denied using the pits as a cancer treatment or preventive; rather, they were a substitute for her regular lunch. Within half an hour the patient noted headache, weakness, disorientation, and nausea. She vomited once or twice, regurgitating substantial

×